[Skip to Content]
[Skip to Content Landing]
Article
January 15, 1973

Phenylpropanolamine-Induced Arrhythmias

Author Affiliations

Luis A. Vasquez-Vasquez, Omaha

JAMA. 1973;223(3):324-325. doi:10.1001/jama.1973.03220030058020
Abstract

To the Editor.—  Hypertensive following the ingestion of nasal deconde-tcongsuppressants containing phenylpropanolamine have been2orted.ase report describes both a transient hypertensive episode and cardiac arrhythmiasurring simultaneously in a young girl. She had been taking a proprietary antiobesityn containing phenylpropanolamine a period of five weeks.

Report of a Case.—  A 15-year-old girl was brought to the hospital following sudden, severe onset of occipital headache. The blood pressure was 188/112 mm Hg. During the next 20 minutes it rose to 210/130 mm Hg. She was an obese, very restless girl whose skin was extremely moist. She vomited frequently. There was no nuchality. Pupils were equal and slightly dilated; the optic fundiared normal. The heart was not enlarged. A grade 1systolic ejection murmur was heard along the left sternal border. Initial laboratory data included a hematocrit reading of 47%. white blood cell count was 9,620/cuh 70% neutrophils, 28% lymphocytes, and 2% monocytes. The

×